Last week, the US Food and Drug Administration (FDA) issued a notice that certain ultrasound contrast agents containing polyethylene glycol (PEG) should not be administered to patients with known or suspected allergies to PEG. The FDA had become aware of immediate hypersensitivity reactions, including 11 cases of anaphylaxis and two deaths resulting from administration of those contrast media to patients with a reported history of PEG allergy.
Following the FDA warning, the International Contrast Ultrasound Society (ICUS) issued a statement in an effort to reassure physicians and their patients that ultrasound contrast agents remain safe and beneficial for most patients. The Society noted that millions of doses of ultrasound contrast agents have been safely administered worldwide for decades and that they offer important benefits to assist the quality of the ultrasound exams.
In response to the incidents of adverse reaction cited by the FDA, the ICUS recommends "a thorough evaluation of each affected patient’s underlying medical history, condition, co-morbidities, and exposures in order to assess whether other factors may have contributed to the reaction."
The FDA encouraged healthcare professionals and patients to report adverse events, medication errors, or quality problems experienced with the use of ultrasound contrast agents to the FDA’s MedWatch Adverse Event Reporting program.